Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 138, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 29, 1998, 12:53 PM EDT for Chippewa County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 1998, 12:53 PM EDT (16:53 UTC)
- Expired
- Aug 29, 1998, 1:55 PM EDT
- In force
- 62 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 4.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
637 WUUS1 KAPN 291655 RRA SVRAPN MIC033-291755- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1253 PM EDT SAT AUG 29 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 155 PM EDT * AT 1250 PM EDT... A SPOTTER REPORTED A SEVERE THUNDERSTORM IN SAULT STE MARIE MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... DAFTER BY 105 PM EDT ROSEDALE BY 109 PM EDT COTTAGE PARK BY 113 PM EDT BARBEAU BY 120 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SWR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 11:25 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 29, 11:25 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT SAT AUG 29 1998 15Z SFC CHART SHOWING WK COLD FRONT MOVING INTO NW LWR MI FROM SFC LOW NE OF LAKE SUPERIOR. VIS STLT AND SFC OBS SHOWING LATE MORNING SUN HAS DISSIPATED FOG WITH PARTLY/MOSTLY SUNNY SKIES EVIDENT OVER MUCH OF THE FORECAST AREA. GRIDDED ETA DATA SHOWING COLD POOL OF 500 MB AIR TO BE CENTERED OVER ERN UPPER MI AND EXTREME NRN LWR MI THIS AFTERNOON. A COUPLE OF VORT MAXS WILL ROTATE AROUND UPPER LOW CENTERED NORTH OF LAKE SUPERIOR THROUGH THE AFTERNOON... SUPPLING ERN UPPER AND MUCH OF NRN LOWER WITH A CHC OF SHOWERS. NRN LWR MICHIGANS CHC OF SHOWERS WILL BE ENHANCED BY WEAK LOW LVL WIND CONVERGENCE EARLY THIS AFTERNOON AS THE FRONTAL BOUNDARY SLOWLY PUSHES EASTWARD. MODIFIED APX MORNING SOUNDING FOR LATE AFTN COOLING ALOFT AND SFC HIGHS. CAPES WERE AROUND 1000 J/KG WITH LI'S AROUND NEG 3. DUE TO WK OVERALL FORCING AND QUICK DRYING OF LOWER LEVELS... FEEL JUST SHOWERS WILL BE PRESENT TODAY. WILL UPDATE TO TAKE OUT MORNING FOG WORDING AND JUMP POPS UP A FEW DUE TO MODIFIED APX SOUNDING... AND JUMP TEMPS UP A TAD DUE TO CURRENT SFC OBS. SWR
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.